Want to take quizzes and track your credits?
A patient in their 20s presented to the emergency department with presyncope, hives, and nausea after walking outside in the cold. On arrival, their pulse was 120 beats per minute; blood pressure, 85/52 mm Hg; respiratory rate, 20 breaths per minute; oxygen saturation, 100% with a nonrebreather mask; and temperature, 36.8° C. The patient was in moderate respiratory distress, and chest auscultation revealed bilateral wheezing. They were treated for presumed anaphylaxis with 0.5 mg of epinephrine intramuscularly. Immediately after the administration of epinephrine, they developed a headache, nausea, and chest pain. A 12-lead electrocardiogram (ECG) was obtained 5 minutes later (Figure 1). The patient had persistent hypotension.
Please finish quiz first before checking answer.
Read the answer below and download your certificate.
Read the discussion below and retake the quiz.
Kounis syndrome (acute coronary vasospasm associated with anaphylactoid response)
C. Give a second dose of 0.5 mg of intramuscular epinephrine
Kounis syndrome is a pathological state of acute coronary vasospasm with mast cell degranulation and interaction with other inflammatory cells secondary to allergic or hypersensitivity and anaphylactic or anaphylactoid insults.1,2 The inflammatory mediators involved include histamine, arachidonic acid, neutral protease, and platelet-activating factors.1,3 Coronary arteries can be the primary site during anaphylaxis and result in Kounis syndrome manifestations.1,3 Kounis syndrome can be precipitated by many factors, including angioedema, urticaria, hay fever, food allergy, Hymenoptera stings, latex, and drugs.1,2
Sign in to take quiz and track your certificates
JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC
CME Disclosure Statement: Unless noted, all individuals in control of content reported no relevant financial relationships. If applicable, all relevant financial relationships have been mitigated.
Corresponding Author: Maxim Ben-Yakov, MDCM, Division of Emergency Medicine, University of Toronto, Toronto General Hospital, 480-200 Elizabeth St, R. Fraser Elliot Building, Ground, Toronto, ON M5G 2C4, Canada (firstname.lastname@example.org).
Published Online: April 21, 2021. doi:10.1001/jamacardio.2021.0749
Conflict of Interest Disclosures: None reported.
You currently have no searches saved.
You currently have no courses saved.